Treatment Of Midazolam-Induced Paradoxical Reactions
A recent Question of the Day asked about the use of flumazenil to reverse midazolam-induced paradoxical reactions in children. The Question generated a lot of interest, so we are using this week's Clinical Pearl to expand upon the subject.
Midazolam s commonly used for pediatric anxiolysis and sedation in the ED. Paradoxical reactions to midazolam occur idiosyncratically. Clinical manifestations include agitation, confusion, delirium, inconsolable hysteria, aggression, and restlessness. Such paradoxical reactions have been reported after oral as well as IV midazolam.
Paradoxical reactions to benzodiazepines are often intense and may require pharmacologic treatment. A clinician may incorrectly assume that the patient's agitation should be treated with more midazolam. This post-midazolam symptomatology should accurately be diagnosed as a paradoxical reaction and the clinician should consider treatment with flumazenil.
The literature contains numerous reports of successful treatment of IV midazolam-induced paradoxical reactions with IV flumazenil (1,2). There have also been reports of cases due to oral midazolam successfully reversed by IV flumazenil (1,3). Flumazenil may be administered by the intranasal route (1,4). Although there are no reported cases of midazolam-induced paradoxical reactions treated with IN flumazenil, it would be a reasonable initial approach in cases where the pediatric patient does not have an IV in place.
(1) Jackson BF, et al. J Emerg Med 2014 Dec 10. [Epub ahead of print]
(2)Cabrera, LS, et al. J Emerg Trauma Shock 2010; 3: 307.
(3) Heller, M, et al. Dermatol Surg 2009; 35: 1144-1146.
(4) Scheepers, LD, et al. Can J Anesth 2000; 47: 120-124.